Heat, Bourbon
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month. Temperatures rose into the upper 90's and low 100's. The high temperatures combined with increased humidity levels to produce very high heat indices of 105 to 115 degrees for several consecutive days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 1:50 AM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT TUE JUL 17 2001 BUILDING HEAT AND HUMIDITY WILL BE THE MAIN STORY THE NEXT FEW DAYS. SATELLITE IMAGERY SHOWS A FEW CLOUDS REMAINING OVER SOUTH CENTRAL MISSOURI ASSOCIATED WITH THE DEPARTING MESO-SCALE VORTICITY CENTER. OTHER CONVECTIVE CLUSTERS FAR TO THE N AND SW OF THE AREA. RUC MODEL CONTINUES TO SHOW 850 MB WARM AIR ADVECTION OVER THE AREA THIS MORNING...BUT CAP SEEMS TO BE ESTABLISHED WITH LAPS SOUNDING SHOWING 700 MB TEMPERATURES OF 11 DEGREES OVER SGF. UPPER RIDGE WILL EXPAND NORTHWARD OVER THE REGION THE NEXT FEW DAYS PROVIDING HOT AND VERY HUMID CONDITIONS. IMPULSES WILL CONTINUE TO RIDE ALONG THE PERIPHERY OF THE RIDGE...BUT CONVECTIVE ACTIVITY LOOKS TO SKIRT AROUND THE OZARKS. 850 MB TEMPERATURES WILL RISE ANOTHER 2 TO 4 DEGREES EACH OF THE NEXT COUPLE OF DAYS AS 500 MB HEIGHTS BUILD OVER THE AREA. WITH NEAR FULL SUNSHINE...HIGHS WILL BREAK THE 90 DEGREE MARK AT MOST LOCATIONS TODAY WITH LOWER AND MIDDLE 90S ON WEDNESDAY. READINGS WILL LIKELY REACH THE MIDDLE 90S NEAR THE KANSAS BORDER TODAY AND WEDNESDAY WITH DEWPOINTS IN THE MIDDLE 70S. THIS WILL PRODUCE HEAT INDICES NEAR 105 DEGREES ACROSS SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THE NEXT COUPLE OF DAYS. I WILL ISSUE A HEAT ADVISORY FOR THAT AREA. ADVISORY MAY BE NEEDED ACROSS THE REMAINDER OF THE AREA WEDNESDAY BUT A LITTLE SUSPECT THAT DEWPOINTS WILL REACH THE MID AND UPPER 70S AS PROGGED BY MAV GUIDANCE. CLOSEST RAIN CHANCES WILL BE WEDNESDAY NIGHT AS A SHORTWAVE RIDES AROUND THE RIDGE AND IGNITES A CONVECTIVE COMPLEX THAT WILL PUSH ACROSS NORTHEAST MISSOURI. THIS ACTIVITY COULD COME CLOSE TO THE ROLLA AND LAKE OF THE OZARK AREAS BUT WILL NOT INCLUDE RAIN CHANCES AT THIS TIME. IN THE EXTENDED...HOT AND HUMID SPELL WILL CONTINUE THROUGH LATE WEEK. MEDIUM RANGE MODELS SUGGEST THE RIDGE WILL RETROGRADE LATER IN THE WEEKEND AND EARLY NEXT WEEK WITH RETURN OF NORTHWEST FLOW. THIS WILL TAKE A COUPLE DEGREES OFF OF THE HIGHS AND MAY ALLOW RAIN CHANCES TO RETURN. WILL NOT MAKE CHANGES AT THIS TIME. PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY... FCSTID = 11 SGF 91 75 94 75 / 00 0 0 0 JLN 94 76 95 77 / 00 0 0 0 UNO 90 73 93 73 / 10 0 10 10 VIH 91 75 94 75 / 10 0 10 10 .SGF... MO...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES MOZ066>067...MOZ077>078...MOZ088...MOZ093...MOZ101. KS...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES KSZ073...KSZ097...KSZ101. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 17 2001 ...HOT AND VERY HUMID CONDITIONS THIS WEEK ACROSS THE OZARKS... HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND INCREASING MOISTURE LEVELS WILL PRODUCE AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES ACROSS THE AREA TODAY. .EXTENDED OUTLOOK... HOT AND HUMID CONDITIONS \WILL CONTINUE THROUGH FRIDAY WITH AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES. BROWNING
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266744, 5266745, 5266746.